Texas, 2007

Flash Flooding in Texas, May 26, 2007

May 26, 2007 · NWS EWX · 3 events in 3 counties and zones

Early morning scattered thunderstorms produced heavy rain and flash flooding in the eastern counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

Early morning scattered thunderstorms produced heavy rain and flash flooding in the eastern counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 26, 5:51 AM CST, 39 minutes earlier.

Area forecast discussion, May 26, 5:51 AM CST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
651 AM CDT SAT MAY 26 2007

.AVIATION...
THIS MORNING, A BAND OF SHRA/TSRA WILL PERSIST ALONG A VCT TO 3T5
TO TPL LINE SHIFTING SLOWLY EAST, SCATTERED SHRA/TSRA WILL MOVE
EAST FROM THE EAGLE PASS AREA TO COT AND PEZ, WITH ISOLATED SHRA
ELSEWHERE. THIS AFTERNOON THROUGH TONIGHT, GOOD CHANCES OF
SHRA/TSRA WILL CONTINUE. AREAS OF IFR/MVFR CIGS WILL LIFT TO VFR
THIS AFTERNOON, THEN LOWER TO MVFR THIS EVENING AND IFR LATER
TONIGHT. SELY WINDS LESS THAN 10 KTS WILL PREVAIL.

&&

.PREV DISCUSSION... /ISSUED 448 AM CDT SAT MAY 26 2007/

DISCUSSION...
OVERNIGHT DESTABILIZATION HAS BEEN GRADUAL THIS MORNING AS
PRECIPITABLE WATER VALUES TEMPORARILY FELL BELOW 1.5 INCHES ACROSS
MUCH OF THE CENTRAL AND WESTERN COUNTIES. THIS DROP SEEMS TO HAVE
IMPACTED MODEL OUTPUT FROM THE 00Z RUNS WITH LOWER POPS AND QPF.
HOWEVER, THE ENVIRONMENT WILL LIKELY RECOVER WITH PRECIPITABLE
WATER VALUES REBOUNDING BACK TO ABOVE 2 STANDARD DEVIATIONS ABOVE
AREA NORMS. THE MID AND UPPER LEVEL PATTERNS FOR THE NEXT 2 DAYS
STILL SHOWS A FAVORABLE ENVIRONMENT FOR MOISTURE CONVERGENCE, WITH
A MID LEVEL LOW OVER CENTRAL TX AND THE BROAD AND SHALLOW UPPER
TROUGH STILL APPROACHING FROM THE SW. WHILE, THE MODEL TRENDS
SUGGEST THE QPF AMOUNTS PREDICTED PREVIOUSLY MAY BE A TAD STRONG,
THE THREAT FOR LIFE THREATENING FLASH FLOODS CONTINUES THIS
WEEKEND.

THE NEXT WAVE OF RAIN IS GETTING UNDERWAY AT 4 AM, WITH A WEAK
COMPLEX MOVING OVER THE RIO GRANDE. HIGHER PRECIPITABLE WATER
VALUES REMAIN OVER EASTERN COUNTIES WHERE A NORTH-SOUTH PATTERN OF
TRAINING THUNDERSTORMS HAS BECOME MORE PRONOUNCED OVER THE PAST
FEW HOURS. THESE TWO AREAS OF HEAVIER RAINS FROM THE WEST AND THE
EAST APPEAR TO BE FILLING IN WITH MODERATE SHOWERS AND COULD
EVOLVE INTO NUMEROUS THUNDERSTORMS OVER THE ESCARPMENT COUNTIES BY
DAYBREAK. MORNING RAINFALL RATES COULD BE A BIT LIGHTER DUE TO THE
TEMPORARY LOWERING OF AVAILABLE MOISTURE. HOWEVER, THE SFC TO 850
MB FLOW WAS SHOWN IN VAD WIND TRENDS TO BE INCREASING SOUTHERLY,
SO THE MOISTURE TRANSPORT COULD SUPPORT HEAVIER RATES BY LATE THIS
MORNING. THE HEAVIER RATES OF 2-3 INCHES PER HOUR ARE ALREADY
OCCURRING NEAR A WEAK MCV OVER MAVERICK COUNTY. DUE TO THE LOCATION
OF THE DEVELOPING RAINS BEING MOSTLY SOUTH AND EAST OF THE
ESCARPMENT AND THE MOSTLY MODERATE RATES, THE THREAT TO SOME HILL
COUNTRY RIVERS MAY NOT DEVELOP UNTIL LATER IN THE DAY.

MUCH OF WHAT HAPPENS THIS AFTERNOON COULD HINGE UPON THE FATE OF
THE WEAKENING MCS OVER THE RIO GRANDE THIS MORNING A RESURGENCE
OF THE COMPLEX OVER THE RIO GRANDE PLAINS/COASTAL BEND COULD CUT
OFF MOISTURE TRANSPORT INTO THE HILL COUNTRY AND FOCUS ALL THE
HEAVY RAINS TO THE SOUTH. THESE MESOSCALE UNCERTAINTIES WILL MAKE
DETAILS DIFFICULT OUTSIDE OF 6-12 HOURS DURING THIS HOLIDAY
WEEKEND RAIN EVENT. THUS THE FFA WILL CONTINUE, AND AN EXTENSION
WILL BE ISSUED LATER THIS MORNING TO EXTEND THE WATCH INTO SUNDAY
MORNING.

MODEL TRENDS SHOW A SLIGHTLY MORE PROGRESSIVE PATTERN ALOFT BY
MONDAY, SO THE GFS FOCUS OF HIGHER POPS TO THE EAST MON-WED WERE
AGREEABLE. TRENDS FOR LATE IN THE WEEK CONTINUE TO SHOW A DRYING
TREND LATE NEXT WEEK. PERHAPS THEN, SAT WILL SEE THE 1ST 90
DEGREE DAY IN OVER 6 MONTHS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              78  66  79  65  82 /  80  50  50  40  40
AUSTIN BERGSTROM INTL AIRPORT  78  65  79  65  81 /  80  50  50  40  40
DEL RIO INTL AIRPORT           82  68  83  68  85 /  50  40  40  40  20
SAN ANTONIO INTL AIRPORT       78  67  79  65  83 /  70  50  50  40  40

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH THIS EVENING FOR THE FOLLOWING ZONES:
ATASCOSA...BANDERA...BASTROP...BEXAR...BLANCO...BURNET...CALDWELL...
COMAL...DE WITT...DIMMIT...EDWARDS...FAYETTE...FRIO...GILLESPIE...
GONZALES...GUADALUPE...HAYS...KARNES...KENDALL...KERR...KINNEY...
LAVACA...LEE...LLANO...MAVERICK...MEDINA...REAL...TRAVIS...UVALDE...
VAL VERDE...WILLIAMSON...WILSON...ZAVALA.

&&

18/04
Hazardous weather outlook, May 26, 3:54 AM CST, 2 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
454 AM CDT SAT MAY 26 2007

TXZ171>173-183>194-202>209-217>225-228-271000-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
454 AM CDT SAT MAY 26 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT FOR TODAY INTO THIS EVENING.
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS...SOME WITH
LOCALLY HEAVY RAINS...CAN BE EXPECTED. DUE TO SATURATED SOILS
FROM RECENT RAINS...RUN OFF WILL BE RAPID LEADING TO FLASH
FLOODING. GUSTY WINDS ARE ALSO POSSIBLE NEAR STORMS.

.DAYS TWO AND THREE...SUNDAY THROUGH MONDAY

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS...SOME WITH
LOCALLY HEAVY RAINS...CAN BE EXPECTED. DUE TO SATURATED SOILS
FROM RECENT RAINS...RUN OFF WILL BE RAPID LEADING TO FLASH
FLOODING. GUSTY WINDS ARE ALSO POSSIBLE NEAR STORMS.

.DAYS FOUR THROUGH SEVEN...TUESDAY THROUGH FRIDAY

THERE IS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS
EASTERN AREAS OF SOUTH CENTRAL TEXAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The Austin/San Antonio radar (KEWX), 93 km away, was scanning. The volume nearest the first event began at 12:30 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Fayette

When
May 26, 6:30 AM CST to 8:30 AM CST
Where
Fayette County, Muldoon to Schulenburg
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
29.820, -97.070

Scattered showers and thunderstorms produced general 1 to 3 inch rain amounts over southern Fayette County with highest amounts of 4 inches near Schulenburg. SH95 and FM609 were closed due to high water.

Flash Flood, Lavaca

When
May 26, 7:00 AM CST to 8:30 AM CST
Where
Lavaca County, Halletsville to 18 mi N of Halletsville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
29.450, -96.950

Scattered showers and thunderstorms produced general 1 to 3 inch rain amounts over northern Lavaca County, with highest totals of 6 inches north of Hallettsville. Flash flooding closed several roads, including FM532.

Flash Flood, Lee

When
May 26, 7:00 AM CST to 8:30 AM CST
Where
Lee County, Giddings to Northrup
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.180, -96.930

Scattered showers and thunderstorms produced general 1 to 3 inch rain amounts with up to 6 inches near Northrup. Flash flooding closed many rural roads, including FM141 and FM448.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 33379, 33380, 33381.